Alert archive / Idaho / Red Flag Warnings in 2012

Red Flag Warning 28, NWS Pocatello, ID

August 15, 201216 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Aug 15, 2012, 2:25 AM MDT for 16 counties in Idaho. It took effect at Aug 15, 2012, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2012, 2:25 AM MDT (08:25 UTC)
In effect from
Aug 15, 2012, 12:00 PM MDT
Expired
Aug 15, 2012, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bear Lake County, ID, Bingham County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Clark County, ID, Custer County, ID, Franklin County, ID, Fremont County, ID, Jefferson County, ID, Lemhi County, ID, Madison County, ID, Oneida County, ID, Power County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 44 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 8.4 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2012-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2012-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3547 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

110 
WWUS85 KPIH 150825
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
225 AM MDT WED AUG 15 2012

...A RED FLAG WARNING HAS BEEN ISSUED FOR STRONG GUSTY WINDS AND
LOW HUMIDITY FOR FIRE WEATHER ZONES 409...410...412...413...477
AND THE SOUTHERN HALF OF 476 FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

IDZ409-410-412-413-477-152030-
/O.UPG.KPIH.FW.A.0012.120815T1800Z-120816T0300Z/
/O.NEW.KPIH.FW.W.0028.120815T1800Z-120816T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
CARIBOU RANGE/CARIBOU NF-SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
225 AM MDT WED AUG 15 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES 409...
410...412...413 AND 477...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA: IN IDAHO...FIRE ZONE 409 MIDDLE SNAKE RIVER 
  VALLEY/TWIN FALLS BLM...FIRE ZONE 410 UPPER SNAKE RIVER 
  VALLEY/IDAHO FALLS BLM...FIRE ZONE 412 GOOSE CREEK AND RAFT 
  RIVER VALLEY/SOUTHERN SAWTOOTH NF...FIRE ZONE 413 CARIBOU 
  RANGE/CARIBOU NF...FIRE ZONE 477 SAWTOOTH RANGE/NORTHERN 
  SAWTOOTH NF. 

* TIMING: NOON MDT WEDNESDAY UNTIL 9 PM MDT WEDNESDAY EVENING.

* WIND: WEST 15 TO 20 MPH WITH GUSTS OF 25 TO 30 MPH IN THE AFTERNOON.

* HUMIDITY: 8 TO 16 PERCENT.

* IMPACTS: STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY COULD LEAD
  TO CRITICAL FIRE WEATHER CONDITIONS AND THE POTENTIAL FOR RAPID
  FIRE SPREAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

IDZ476-152030-
/O.NEW.KPIH.FW.W.0028.120815T1800Z-120816T0300Z/
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
225 AM MDT WED AUG 15 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE SOUTHERN HALF OF 
FIRE ZONE 476...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. 

* AFFECTED AREA: IN IDAHO...SOUTHERN HALF OF FIRE ZONE 476 LEMHI
  AND LOST RIVER RANGE/CHALLIS NF.

* TIMING: NOON MDT WEDNESDAY UNTIL 9 PM MDT WEDNESDAY EVENING.

* WIND: WEST 15 MPH WITH GUSTS UP TO 30 MPH IN THE AFTERNOON.

* HUMIDITY: 9 TO 17 PERCENT.

* IMPACTS: STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY COULD LEAD
  TO CRITICAL FIRE WEATHER CONDITIONS AND THE POTENTIAL FOR RAPID
  FIRE SPREAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/POCATELLO
2 follow-up statements
125 
WWUS85 KPIH 152021
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
221 PM MDT WED AUG 15 2012

...A RED FLAG WARNING REMAINS IN EFFECT FOR STRONG GUSTY WINDS
AND LOW HUMIDITY FOR FIRE WEATHER ZONES 409...410...412...413...
477 AND THE SOUTHERN HALF OF 476 UNTIL 9 PM MDT THIS EVENING...

IDZ409-410-412-413-476-477-160300-
/O.CON.KPIH.FW.W.0028.000000T0000Z-120816T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
CARIBOU RANGE/CARIBOU NF-LEMHI AND LOST RIVER RANGE/CHALLIS NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
221 PM MDT WED AUG 15 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES 409... 410...
412...413...476 AND 477...

* AFFECTED AREA: IN IDAHO...FIRE ZONE 409 MIDDLE SNAKE RIVER
  VALLEY/TWIN FALLS BLM...FIRE ZONE 410 UPPER SNAKE RIVER
  VALLEY/IDAHO FALLS BLM...FIRE ZONE 412 GOOSE CREEK AND RAFT
  RIVER VALLEY/SOUTHERN SAWTOOTH NF...FIRE ZONE 413 CARIBOU
  RANGE/CARIBOU NF...SOUTHERN HALF OF FIRE ZONE 476 LEMHI AND LOST
  RIVER RANGE/CHALLIS NF...FIRE ZONE 477 SAWTOOTH RANGE/NORTHERN
  SAWTOOTH NF.

* TIMING: UNTIL 9 PM MDT WEDNESDAY EVENING.

* WIND: WEST 15 TO 20 MPH WITH GUSTS OF 25 TO 30 MPH IN THE
  AFTERNOON AND EARLY EVENING.

* HUMIDITY: 8 TO 16 PERCENT.

* IMPACTS: STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY COULD
  LEAD TO CRITICAL FIRE WEATHER CONDITIONS AND THE POTENTIAL 
  FOR RAPID FIRE SPREAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/POCATELLO
647 
WWUS85 KPIH 160303
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
903 PM MDT WED AUG 15 2012

IDZ409-410-412-413-476-477-160415-
/O.EXP.KPIH.FW.W.0028.000000T0000Z-120816T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
CARIBOU RANGE/CARIBOU NF-LEMHI AND LOST RIVER RANGE/CHALLIS NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
903 PM MDT WED AUG 15 2012

...RED FLAG WARNING HAS EXPIRED FOR FIRE ZONES 409...410...
412...413...476 AND 477...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 


$$


HTTP://WEATHER.GOV/POCATELLO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 15, 2:14 AM MDT, 11 minutes earlier.

Area forecast discussion, Aug 15, 2:14 AM MDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
214 AM MDT WED AUG 15 2012

.DISCUSSION...EASTERN IDAHO WILL SEE WEST OT NORTHWEST FLOW ALOFT
TODAY AS A SYSTEM SLIDES SOUTHEAST FROM SOUTHERN CANADA INTO THE
NORTHERN PLAINS. AT THE SAME TIME...HIGH PRESSURE BEGINS TO BUILD
FROM THE SOUTH. THIS WILL SET THE STAGE FOR A BREEZY DAY WITH
WESTERLY WINDS OF 15-25 MPH SUSTAINED ACROSS THE SOUTHERN
HALF...AND NORTH TO NORTHWEST 10-20 MPH ACROSS NORTHERN AREAS.
WINDS WILL BE MARGINAL IN SPEED AND DIRECTION FOR A LAKE WIND
ADVISORY ON AMERICAN FALLS RESERVOIR...SO FOR NOW WE WILL NOT BE
ISSUING ANYTHING. IT WILL BE A BIT COOLER ACROSS THE NORTH DUE TO
COOLER AIR FILTERING IN WITH THE FRONT...BUT AS WARM IF NOT WARMER
THAN TUESDAY FARTHER SOUTH AHEAD OF IT. THE CHANCE OF SHOWERS AND
STORMS WILL BE LOW TODAY...WITH THE BEST LOCATIONS LOOKING
ISOLATED ACTIVITY BEING IN UPPER SNAKE HIGHLANDS SOUTHWARD TO BEAR
LAKE THROUGH THIS EVENING. FOR TONIGHT...COOLER AIR WILL CONTINUE
TO SPILL INTO EASTERN IDAHO AS THE WINDS TURN EAST TO NORTHEAST AT
THE SURFACE. WINDS UP NEAR MOUNTAINTOP WILL REMAIN WEST TO
NORTHWEST AT 10-20 MPH AND LOCALLY HIGHER. ANY SHOWER/THUNDERSTORM
DEVELOPMENT SHOULD END AFTER SUNSET.

FOR THE REST OF THE WEEK AND INTO THE WEEKEND...HIGH PRESSURE WILL
BUILD ACROSS EASTERN IDAHO. MOISTURE WILL BE LIMITED...WITH ANY
POSSIBLE THREAT FOR STORMS BEING CONFINED TO ALONG THE UTAH BORDER
AND AT 10 PERCENT OR LESS THROUGH MOST OF SATURDAY. WINDS AT NIGHT
WILL BE DOWNVALLEY/TERRAIN DRIVEN WITH AFTERNOON WINDS PICKING UP
IN THE 10-15 MPH RANGE IN SOME AREAS. IT WILL BE COOLER EACH DAY
WITH HIGHS IN THE 80S/LOWER 90S IN THE VALLEYS AND 70S IN THE
MOUNTAINS. BY SUNDAY...HIGH PRESSURE WILL ACTUALLY SHIFT FAR
ENOUGH EAST TO ALLOW A SURGE OF MONSOON MOISTURE TO SLIDE ACROSS
IDAHO FOR AN INCREASING CHANCE OF SHOWERS AND STORMS. FOR EARLY
NEXT WEEK...THE GFS AND ECMWF ARE AT ODDS WITH EACH OTHER AND WITH
THEMSELVES ON A RUN-TO-RUN BASIS. A SYSTEM WILL BE ALONG THE COAST
DURING THIS TIME...AND THE MODELS ARE NOT HANDLING ON THE TIMING
OF IT SWINGING INLAND AND ACROSS THE ROCKIES. EVEN WITH THESE
DIFFERENCES SHOWING UP...THERE SHOULD BE A DAILY THREAT OF SHOWERS
AND THUNDERSTORMS WHICH IS REFLECTED IN THE MORNING FORECAST.  KEYES

&&

.AVIATION...THE LATEST SATELLITE IMAGERY WAS SHOWING A DRY WEST TO
NW FLOW ACROSS THE REGION. SMOKE FROM AREA FIRES CONTINUES TO IMPACT
KSUN AND KIDA FROM TIME TO TIME.  VISIBILITY WAS REDUCED TO LESS THAN A
MILE AT KSUN TUESDAY. GUSTY WSW WINDS WILL SURFACE AT THE TAF SITES
THIS AFTERNOON AS A LOW PRESSURE TROUGH SWEEPS SE THROUGH MONTANA
AND THE DAKOTAS. HUSTON

&&

.FIRE WEATHER...A LOW PRESSURE TROUGH WILL SWEEP SE ACROSS MONTANA
AND THE DAKOTAS TODAY WITH AN ASSOCIATED INCREASE IN WESTERLY WINDS
ACROSS THE REGION. GUSTY WINDS IN EXCESS OF 25 TO 30 MPH ALONG WITH
LOW AFTERNOON HUMIDITY WILL PRODUCE HAZARDOUS FIRE WEATHER
CONDITIONS ACROSS A GOOD PORTION OF THE FORECAST AREA TODAY. COOLER
TEMPERATURES SHOULD HELP TO PRODUCE MARGINAL HUMIDITY VALUES IN THE
MONTANA BORDER ZONES 411...475 AND THE NRN PORTION OF 476. THUS NO
HIGHLIGHTS ARE ANTICIPATED FOR THOSE ZONES. BY THURSDAY AFTERNOON...
THE RIDGE OVER THE SW STATES BEGINS TO EXPAND NORTHWARD. THE
COMBINATION OF THE FLOW ABOUT THE RIDGE AND THE POSITION OF A LOW
PRESSURE CIRCULATION OFF THE NRN CALIFORNIA COAST SHOULD HELP TO
DRAW SUB-TROPICAL MOISTURE NORTHWARD INTO OREGON FRIDAY NIGHT AND
SATURDAY. BY SATURDAY AFTERNOON...THE LOW OFF THE NRN CALIFORNIA
COAST BEGINS TO EJECT NE INTO THE SEATTLE AREA WITH ACCOMPANYING
THUNDERSTORM ACTIVITY EXPECTED ACROSS WASHINGTON/OREGON POTENTIALLY
SPREADING EAST INTO IDAHO SUNDAY. THE MODELS HAVE BEEN TRENDING
WEAKER WITH THIS NOTION OVER THE LAST FEW RUNS. A MODEST
SUB-TROPICAL CIRCULATION IS EVIDENT AROUND THE HIGH ON THE GFS
THROUGH MONDAY WHICH WOULD CERTAINLY SUPPORT AT LEAST ISOLATED
CONVECTION WITHIN SRN IDAHO. A VERY INTERESTING DEVELOPMENT IN THIS
MORNINGS GFS MODEL RUN WAS THE TRACK OF A SECONDARY LOW WHICH LIFTS
INTO NRN CALIFORNIA TUESDAY AFTERNOON AND SRN IDAHO WEDNESDAY
PRODUCING WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE
REGION. IN CONTRAST...THE ECMWF CONTINUED TO MAINTAIN THE RIDGE OVER
THE REGION WITH DRY CONDITIONS. HUSTON

&&

.AIR STAGNATION...SMOKE FROM FIRES IN IDAHO AND OTHER WESTERN
STATES CONTINUES TO CREATE LOW VISIBILITY ISSUES AND POTENTIAL
HEALTH ISSUES TO THOSE WITH SENSITIVITY TO SMOKE. ALTHOUGH MUCH OF
OUR AREA IS EXPERIENCING SIMILAR ISSUES...THEY ARE THE WORST IN
THE CENTRAL MOUNTAINS DUE TO THE PROXIMITY OF THE
HALSTEAD...TRINITY RIDGE AND MUSTANG FIRES/COMPLEXES. WE WILL SEE
WINDS INCREASING AGAIN TODAY WHICH MAY HELP CLEAR OUT THE AIR A
BIT. HOWEVER...THE RISK ALSO EXISTS FOR WINDS TO INITIALLY SWEEP
OUT THE SMOKE THEN BRING MORE SMOKE BACK IN LATER IN THE DAY AND
TONIGHT. WITH THESE LARGE FIRES BURNING IN IDAHO AND SURROUNDING
STATES...IT IS LIKELY THAT SMOKE-RELATED PROBLEMS WILL BE AROUND
FOR QUITE A WHILE.  KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR ALL
OR PORTIONS OF IDZ409-410-412-413-476-477.

AIR QUALITY ALERT FOR IDC013-037 UNTIL 10AM DUE TO SMOKE FROM
FIRES IN THE CENTRAL IDAHO MOUNTAINS.

&&
Hazardous weather outlook, Aug 14, 3:30 AM MDT, 22 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
330 AM MDT TUE AUG 14 2012

IDZ017>025-031-032-151030-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
330 AM MDT TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING CONTINUES FOR PORTIONS OF THE CENTRAL
MOUNTAINS TODAY AS WIND GUSTS BEGIN TO INCREASE ACROSS
THE REGION IN ADVANCE OF A DISTURBANCE DROPPING SOUTHEAST
THROUGH WESTERN CANADA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FIRE WEATHER WATCH HAS BEEN POSTED FOR THE SNAKE RIVER
PLAIN AND LITTLE WOOD RIVER REGION FOR WEDNESDAY AFTERNOON
AS THE AFOREMENTIONED DISTURBANCE TRAVERSES THE REGION
PRODUCING GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Nearby

Red Flag Warnings in Idaho, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.